Michigan, 2003

Hail and Damaging Winds in Michigan, August 1, 2003

August 1, 2003 · NWS DTX · 24 events in 10 counties and zones

A large upper low over the area caused numerous slow moving thunderstorms to develop during the afternoon of August 1st. The severe thunderstorms produced hail and wind damage.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A large upper low over the area caused numerous slow moving thunderstorms to develop during the afternoon of August 1st. The severe thunderstorms produced hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 1, 10:36 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 1, 10:36 AM EST, 1 hour 54 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1136 AM EDT FRI AUG 1 2003

A VERTICALLY STACKED UPPER LEVEL LOW PRESSURE SYSTEM REMAINS
CENTERED NEAR THE ARROWHEAD OF MINNESOTA. THIS MORNINGS RAOBS
INDICATED AN 850MB THETA-E AXIS ACROSS EASTERN WISCONSIN/WESTERN
LOWER MICHIGAN...WHICH LED TO SOME CONVECTION EARLIER THIS MORNING.
THE VISIBLE SATELLITE LOOP AND DTX RADAR SHOWS A WELL DEFINED
OUTFLOW BOUNDARY FROM NORTHERN HURON COUNTY TO JUST SOUTH OF GRAND
RAPIDS. THIS OUTFLOW BOUNDARY IS REMNANTS OF THIS MORNINGS
CONVECTION. SURFACE DEWPOINTS WELL IN THE SIXTIES SOUTH OF THIS
BOUNDARY ALONG WITH PLENTY OF SUNSHINE HAS LED TO QUITE A BIT OF
INSTABILITY OVER SE LOWER MICHIGAN. LAPS SOUNDINGS ALREADY SHOW CAPE
APPROACHING 2K J/KG SOUTHEAST OF THE BOUNDARY...WITH THE CAPPING
INVERSION NEARLY GONE. MODIFIED 12Z KDTX SOUNDING FOR MID 80S/UPPER
60S SHOWED 3200 J/KG CAPE. ALTHOUGH FORECAST AFTERNOON SOUNDINGS
SHOW ONLY WEAK SHEAR...STRONG INSTABILITY WILL LEND ITSELF TO THE
POTENTIAL FOR PULSE-TYPE SEVERE STORMS THIS AFTERNOON. GIVEN THE
CONVERGENCE ALONG THE OUTFLOW...SPC HAS PLACED MOST OF SE MICHIGAN
IN A SEVERE THUNDERSTORM WATCH UNTIL 4 PM.

AS FOR THE ZONES AND GRIDDS...ONLY UPDATES FOR THIS AFTERNOON WILL
BE TO EXTEND THE LIKELY POPS FARTHER SE GIVEN THE APPROACHING
OUTFLOW BOUNDARY. I WILL ALSO LOWER TEMPS A COUPLE OF DEGREES ACROSS
THE TRI CITIES GIVEN THIS MORNING CONVECTION.

CONSIDINE

...3 AM FORECAST DISCUSSION...

00Z RAOBS/WATER VAPOR LOOP SHOW UPPER LOW NEAR THE MINNESOTA
ARROWHEAD...WITH A SHORTWAVE SWINGING AROUND IT ACROSS WISCONSIN.
SURFACE ANALYSIS SHOWS BROAD LOW OVER THE WESTERN GREAT
LAKES...WHICH WITH A VARIETY OF FRONTS...TROUGHS...AND OUTFLOWS
LEADS TO A COMPLICATED SURFACE PATTERN OVER THE REGION. REGIONAL
RADARS SHOW THUNDERSTORMS ONGOING FROM IOWA/ILLINOIS THROUGH
WISCONSIN AND NORTHERN MICHIGAN...BUT WITH SOUTHEAST MICHIGAN
RELATIVELY CLEAR. IR SATELLITE SHOW MID/HIGH CLOUDS FROM WESTERN
CONVECTION BEGINNING TO SPREAD ACROSS THE STATE.

MAIN FORECAST FOCUS IS WITH PRECIP POTENTIAL THROUGH THE ENTIRE
FORECAST PERIOD...AS SYSTEM OVER THE WESTERN GREAT LAKES TAKES QUITE
A WHILE TO SLIDE THROUGH THE REGION DUE TO A PERSISTENT REX BLOCK.
CURRENT THUNDERSTORMS ACROSS WISCONSIN/LAKE MICHIGAN ARE OCCURRING
ALONG AN AXIS OF 850MB/700MB THETA-E ADVECTION...NEAR LEADING EDGE
OF 500MB COLD POOL WITH 700-500MB LAPSE RATES NEAR 6.5C/KM. ALSO
DECENT 850-500MB QVECTOR CONVERGENCE AHEAD OF THE SHORTWAVE. OVERALL
THESE PARAMETERS DO NOT MAINTAIN THEIR STRENGTH AS WE TRANSLATE
FARTHER EAST DURING THE DAY...WITH COOL POOL HOLD BACK NEAR THE
UPPER LOW AND THETA-E GRADIENT NOT AS TIGHT. MOISTURE CONVERGENCE
CONTINUES...AS WELL AS DESTABILIZATION WITH DAYTIME HEATING WITH
CAPES BREAKING 2KJ/KG AND SURFACE LIS DROPPING BELOW -6C. STILL FIND
IT HARD TO ARGUE AGAINST NUMEROUS POPS THIS AFTERNOON/EVENING. GIVEN
DRY AIR AND GENERAL SUBSIDENCE FROM LEFT ENTRANCE OF 300MB JET OVER
THE LOWER LAKES...CIRRUS UPSTREAM HAS HAD A DIFFICULT TIME MAKING IT
INTO THE CWA. WILL KEEP THIS IN MIND AS THE JET CONTINUES TO MOVE
EAST THIS MORNING...AND STILL KEEP ONLY SCATTERED POPS ACROSS THE
SOUTHEASTERN CWA FOR THIS AFTERNOON /BUT STILL LIKELY FOR TONIGHT/.
DESPITE WEAK WARM ADVECTION COMPARED TO YESTERDAY...ADDITIONAL
CLOUD COVER SHOULD KEEP HIGH TEMPERATURES NEAR TO A COUPLE DEGREES
COOLER THAN THOSE OBSERVED YESTERDAY.

BESIDES PRECIP COVERAGE/CHANCES...SEVERE POTENTIAL IS ALSO A CONCERN
FOR THIS AFTERNOON/EVENING. WE LOOK TO HAVE DECENT INSTABILITY AND A
CHOICE OF BOUNDARIES FOR INITIATION...BUT 00Z MODEL RUN HAS BACKED
OFF ON THE WIND FIELDS. HODOGRAPH/LOW-LEVEL SHEAR IS NOT AS
IMPRESSIVE AS PREVIOUS RUNS. 850MB JET ONLY APPROACHES 20KTS...AND
STRONGEST 500MB JET DIVES SOUTH OF THE REGION WITH BARELY 20KTS OVER
LOWER MICHIGAN. UPPER DIVERGENCE INCREASES THOUGH UNDER LEFT-EXIT OF
APPROACHING 300MB JET. PRECIPITABLE WATERS INCREASE WITH CONTINUED
MOISTURE ADVECTION /APPROACHING 1.5/ LATE THIS AFTERNOON/MORE
TOWARD EVENING. FREEZING LEVELS ARE ALSO RUNNING AROUND 12KFT.
OVERALL IMPRESSION WOULD BE A MARGINAL PULSE-TYPE EVENT WITH THREATS
OF BOTH WIND OR HAIL.

AS MENTIONED ABOVE...WILL CARRY LATE AFTERNOON LIKELY POPS THOUGH
THE EVENING. WITH UNCERTAINTY AS TO EXACT TIMING AND CHANCES FOR
REDEVELOPMENT...WILL HOLD ONTO LIKELY THROUGH THE TONIGHT PERIOD.
MAIN TIMEFRAME STILL LOOKS TO BE DURING THE EVENING. LITTLE CHANGE
TO THE TEMPERATURE FORECAST...WITH LOWS IN THE 60S AGAIN
TONIGHT...SIMILAR TO TONIGHT BUT A DEGREE OR TWO WARMER WITH
ADDITIONAL MOISTURE FROM PRECIPITATION.

UPPER LOW DROPS INTO WISCONSIN SATURDAY/SATURDAY NIGHT...WITH
SURFACE LOW WOBBLING ACROSS LOWER MICHIGAN. ETA/GFS CONTINUE TO BE
SIMILAR WITH THE OVERALL UPPER PATTERN...BUT WITH MASS DIFFERENCES
THAT HAVE A NOTICEABLE IMPACT ON THE FORECAST. THERE LOOKS TO BE
CONVECTIVE FEEDBACK IN SOME FASHION WITH BOTH THE ETA/GFS AT VARIOUS
POINTS IN THE CYCLE. ETA INDICATES THE BEST CHANCE OF PRECIP TO BE
SATURDAY NIGHT WITH THE SYSTEM WRAPPING UP OVER LOWER MICHIGAN. GFS
SHOWS REPEAT PERFORMANCES OF NOCTURNAL MCSS ALONG DEVELOPING 850MB
JETS TAKINGS SWIPES THROUGH THE REGION...ACROSS LAKE MICHIGAN
CURRENTLY...ACROSS LOWER MICHIGAN TONIGHT...AND ACROSS WESTERN LAKE
ERIE/LAKE ST CLAIR SATURDAY NIGHT. AS FAR AS CURRENT
CONVECTION...THE GFS LOOKS TO HAVE THE BETTER HANDLE AS FAR AS QPF
PLACEMENT ACROSS WISCONSIN/LAKE MICHIGAN. WITH THE UNCERTAINTY
SURROUNDING THE VARIOUS SCENARIOS THAT COULD PLAY OUT...FEEL IT IS
BEST TO HOLD ON THE SCATTERED POPS CURRENTLY IN THE
FORECAST...UNDERCUTTING THE LIKELY/NEARLY CATEGORICAL POPS INDICATED
BY THE ETA/GFS MOS GUIDANCE.

.DTX...NONE.

BRAVENDER

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 10:19 AM EST, 2 hours 11 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1119 AM EDT FRI AUG 1 2003

...SEVERE THUNDERSTORM WATCH NUMBER 823 IN EFFECT UNTIL 4 PM FOR
MOST OF SOUTHEAST MICHIGAN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOWER
MICHIGAN EXCEPT BAY AND MIDLAND COUNTIES UNTIL 4 PM. FOR THIS
AFTERNOON...NUMEROUS THUNDERSTORMS ARE EXPECTED NORTHWEST OF AN ANN
ARBOR TO PORT HURON LINE...WITH SCATTERED THUNDERSTORMS EXPECTED TO
THE SOUTHEAST. THUNDERSTORMS NOW OVER SOUTHWEST LOWER MICHIGAN WILL
GRADUALLY SPREAD EAST...REACHING FLINT...OWOSSO AND THE TRI
CITIES BY 1 PM...AND MOVING INTO THE DETROIT AREA AND THUMB SHORTLY
AFTER 2 PM. SOME OF THESE STORMS WILL BE SEVERE...WITH WIND GUSTS TO
60 MPH AND HAIL TO 2 INCHES IN DIAMETER. STORMS WILL MOVE NORTHEAST
AT 25 MPH.

FOR TONIGHT...NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
SOUTHEAST MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...SOME OF THEM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH AND PEA SIZED HAIL. THEY WILL ALSO MOVE NORTHEAST AT 25 MPH.

THESE STORMS ARE ASSOCIATED WITH AN UNSTABLE AIRMASS OVER THE REGION
AHEAD OF A SLOW MOVING LOW PRESSURE SYSTEM OVER NORTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR SATURDAY
THROUGH WEDNESDAY.

A SLOW MOVING LOW PRESSURE SYSTEM LINGERING OVER THE GREAT LAKES
WILL BE RESPONSIBLE FOR THE PERSISTENT THREAT OF SHOWERS AND
THUNDERSTORMS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY OCCURRED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

CONSIDINE

The radar

The Detroit radar (KDTX), 75 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 6 hail, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, Shiawassee

When
August 1, 12:30 PM EST
Where
Shiawassee County, Laingsburg
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.900, -84.350

A trained weather spotter estimated a thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Genesee

When
August 1, 1:01 PM EST
Where
Genesee County, Mt Morris
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.117, -83.683

A trained weather spotter estimated a 60 mph thunderstorm wind gust.

Hail, Genesee

When
August 1, 2:00 PM EST
Where
Genesee County, Burton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.983, -83.633

Hail, Livingston

When
August 1, 2:06 PM EST
Where
Livingston County, Howell
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -83.933

Thunderstorm Wind, Washtenaw

When
August 1, 2:24 PM EST
Where
Washtenaw County, Chelsea
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.317, -84.017

Spotters reported a 4 inch diameter tree blown down.

Thunderstorm Wind, Washtenaw

When
August 1, 2:40 PM EST
Where
Washtenaw County, Ann Arbor
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.283, -83.733

A trained weather spotter reported a 1 foot diameter tree down.

Thunderstorm Wind, Washtenaw

When
August 1, 2:45 PM EST
Where
Washtenaw County, Ypsilanti
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.233, -83.617

Spotters reported a 8 inch diameter tree blown down.

Thunderstorm Wind, Oakland

When
August 1, 2:47 PM EST
Where
Oakland County, 1 mi S of Commerce
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.567, -83.483

Spotters reported large tree limbs blown down.

Thunderstorm Wind, Oakland

When
August 1, 3:00 PM EST
Where
Oakland County, 2 mi NE of Waterford
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.717, -83.367

An NWS employee reported multiple 6 inch tree limbs down.

Hail, Lapeer

When
August 1, 3:05 PM EST
Where
Lapeer County, Lapeer
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.050, -83.317

Thunderstorm Wind, Wayne

When
August 1, 3:10 PM EST
Where
Wayne County, Plymouth
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.367, -83.467

A trained weather spotter reported small trees blown down.

Thunderstorm Wind, Oakland

When
August 1, 3:15 PM EST
Where
Oakland County, Rochester Hills
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.683, -83.133

A trained weather spotter reported trees blown down.

Thunderstorm Wind, Macomb

When
August 1, 3:29 PM EST
Where
Macomb County, Warren
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.517, -83.000

A trained weather spotter reported 5 inch tree limbs down.

Lightning, Oakland

When
August 1, 3:30 PM EST
Where
Oakland County, Troy
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

An 11 year old boy was struck by lightning on Garry Road. CPR was performed on the boy, who later recovered.

Thunderstorm Wind, Macomb

When
August 1, 3:31 PM EST
Where
Macomb County, Roseville
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.500, -82.900

A trained weather spotter reported a 65 mph thunderstorm wind gust.

Hail, Macomb

When
August 1, 3:43 PM EST
Where
Macomb County, 2 mi W of Richmond
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.817, -82.783

Hail, St. Clair

When
August 1, 3:48 PM EST
Where
St. Clair County, 3 mi S of Ruby
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.983, -82.600

Thunderstorm Wind, St. Clair

When
August 1, 4:08 PM EST
Where
St. Clair County, Anchorville
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.683, -82.683

Spotters reported several trees blown down.

Thunderstorm Wind, Lenawee

When
August 1, 4:40 PM EST
Where
Lenawee County, 3 mi W of Rome Center
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.950, -84.250

Local law enforcement reported power lines down.

Thunderstorm Wind, Lenawee

When
August 1, 4:43 PM EST
Where
Lenawee County, Hudson
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.850, -84.350

Spotters reported several large tree limbs down.

Lightning, Macomb

When
August 1, 4:45 PM EST
Where
Macomb County, Roseville
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

A woman was struck by lightning while loading groceries into her car. The woman was treated and released from the hospital.

Hail, Lenawee

When
August 1, 4:58 PM EST
Where
Lenawee County, Adrian
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.900, -84.033

Lightning, Lenawee

When
August 1, 5:00 PM EST
Where
Lenawee County, Adrian
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

A woman was struck by lightning and killed standing in her backyard.

Thunderstorm Wind, Lenawee

When
August 1, 5:08 PM EST
Where
Lenawee County, Adrian
Measured
58 kt (67 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.900, -84.033

Spotters reported several trees and power lines blown down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lenawee2003-08-0163FemaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368523, 5368530, 5368531, 5368524, 5368525, 5368532, 5368533, 5368526, 5368534, 5368528, 5368527, 5368535, 5368536, 5368612, 5368607, 5368608, 5368529, 5368537, 5368606, 5368609, 5368613, 5368610, 5368614, 5368611.